Alert archive / New York / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 29, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Aug 31, 2001, 2:30 PM EDT for Franklin County, St. Lawrence County, New York. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 31, 2001, 2:30 PM EDT (18:30 UTC)
- Expired
- Aug 31, 2001, 3:30 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
Counties Franklin County, NY, St. Lawrence County, NY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 3:10 PM EDT | Thunderstorm Wind | Tupper Lake, NY | |
| Aug 31, 3:10 PM EDT | Hail 0.88 | Tupper Lake, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1164 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 733 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
045 WUUS51 KBTV 311830 SVRBTV NYC033-089-311930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 230 PM EDT FRI AUG 31 2001 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FRANKLIN COUNTY IN NEW YORK ST. LAWRENCE COUNTY IN NEW YORK * UNTIL 330 PM EDT * AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTH OF CRANBERRY LAKE...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 7 MILES SOUTH OF CHILDWOLD AROUND 240 PM EDT NEAR PIERCEFIELD AROUND 250 PM EDT NEAR TUPPER LAKE AROUND 300 PM EDT NEAR COREYS...SARANAC INN AROUND 310 PM EDT NEAR SARANAC LAKE AROUND 330 PM EDT WHEN SEVERE THUNDERSTORMS ARE OCCURRING...MOVE INSIDE A REINFORCED BUILDING...AWAY FROM WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORMS HAVE PASSED. .END
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 10:00 AM EDT, 4 hours 30 minutes earlier.
Area forecast discussion, Aug 31, 10:00 AM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1000 AM EDT FRI AUG 31 2001 CONVECTIVE OUTLOOK...MODERATELY SHEARED ENVIRONMENT TODAY WITH UPPER JET CORE POSITIONED OVER SOUTHERN QUEBEC. SOME INSTABILITY COULD BE REALIZED TODAY WITH ADEQUATE INSOLATION...COULD YIELD CAPE VALUES 1000-1500 J/KG WITH NO APPRECIABLE CAP. 850 MB CONVERGENCE/300 MB DIVERGENCE COUPLET HAS A HUGE MAXIMUM EXTENDING FROM NORTHERN MAINE SOUTHWESTWARD THROUGH VERMONT INTO EASTERN NEW YORK STATE...PROVIDING VERY FAVORABLE ENVIRONMENT FOR DEEP ASCENT. MAIN THREAT CONTINUES TO BE DAMAGING WIND (SEE 1230 UTC SPC DISCUSSION) WITH MULTICELLULAR OR LINEAR THUNDERSTORM ORGANIZATION EXPECTED. COLD FRONT LAGGING WAY BACK TO THE NORTHWEST...NOT EXPECTED TO CROSS THE AREA UNTIL THIS EVENING...SO ALL ACTIVITY SHOULD BE AHEAD OF AND WITH THE SURFACE TROUGH PASSAGE PRECEDING THE FRONT. GOES-8 RAPID SCAN OPERATIONS REQUEST SUBMITTED FOR 1526-2326 UTC. WILL UPDATE ZONES TO MAKE A FEW WORDING CHANGES...NO WHOLESALE CHANGES ANTICIPATED. ST. JEAN .BTV...NONE.
In the hours before
Special weather statement, Aug 31, 10:39 AM EDT, 3 hours 51 minutes before
NYZ026>031-034-035-VTZ001>012-010000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1039 AM EDT FRI AUG 31 2001 ...SEVERE THUNDERSTORMS POSSIBLE IN VERMONT AND NORTHERN NEW YORK THIS AFTERNOON AND EVENING... THE THREAT CONTINUES FOR SEVERE THUNDERSTORMS IN THE NORTH COUNTRY THIS AFTERNOON AND EVENING. A COLD FRONT WAS ADVANCING SOUTHEASTWARD THROUGH SOUTHERN ONTARIO AND SOUTHWESTERN QUEBEC...AND WILL TRAVEL THROUGH OUR REGION THIS EVENING. THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AHEAD OF THE FRONT. SOME OF THESE STORMS HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. EMERGENCY MANAGEMENT...LAW ENFORCEMENT...WEATHER SPOTTERS AND OTHER INTERESTED PEOPLE...SHOULD MONITOR THE WEATHER...AND BE READY TO TAKE ACTION IF SEVERE WEATHER THREATENS LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO... OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS AND UPDATED FORECASTS. && ST. JEAN/NWS BURLINGTON VT
Nearby
Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.